Kansas, 2007

Heat in Kansas, August 20, 2007

August 20, 2007 · NWS TOP · 23 events in 23 counties and zones

Convection on August 19th sufficiently saturated the low level atmosphere, and gusty southerly winds that prevailed across northeast Kansas during the morning and afternoon hours of the 20th helped to reinforce the hot and humid air mass in place over the region, south of a surface stationary boundary over Nebraska. Temperatures over the western half of the county warning area quickly warmed…

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Convection on August 19th sufficiently saturated the low level atmosphere, and gusty southerly winds that prevailed across northeast Kansas during the morning and afternoon hours of the 20th helped to reinforce the hot and humid air mass in place over the region, south of a surface stationary boundary over Nebraska. Temperatures over the western half of the county warning area quickly warmed under sunny skies early in the day. Sites further east followed suit after debris clouds from the overnight convection dissipated. Heat indicies from 105 to 109 degrees were recorded across norhteast Kansas between 11am and 4pm CST, and between 12pm and 5pm CST further east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 2:26 AM CST, 8 hours 34 minutes earlier.

Area forecast discussion, Aug 20, 2:26 AM CST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
326 AM CDT MON AUG 20 2007

.DISCUSSION...

LOW STRATUS AND FOG MOVING SLOWLY NORTH AND EAST OVER THE EASTERN
HALF OF THE FA ATTM. SOME LOCATIONS REPORTING LOCALLY DENSE
FOG IN SOUTHWESTERN COUNTIES. SHRA/TS MOVING NORTHEAST TO THE
SOUTH OF THE CWA.

EXPECT LOW CLOUDS TO CLEAR UP LATER THIS MORNING. 850MB WINDS
BEHIND DEPARTING SHORTWAVE TAKE UNTIL LATE DAY TO STRENGTHEN AND
COME BACK AROUND TO THE SOUTHWEST...SO MAY NOT GET QUITE AS MUCH
MIXING TODAY. STILL WOULD EXPECT HIGHS TO MAKE IT TO THE LOW 90S
EAST TO MID 90S WEST.

TONIGHT BECOMES MUCH TRICKER. BOTH GFS AND NAM INDICATING MCS
MOVING OUT OF NEBRASKA INTO OUR NORTHERN CWA AS EARLY AS 3Z.
CONVECTION IN ND ATTM AND ASSOCIATED FRONTAL BOUNDARY MOVES INTO
SOUTHERN NEBRASKA BY LATE AFTERNOON. CAPE VALUES RUNNING 2-4K
J/KG OVER OUR AREA...WITH SHEAR VALUES RISING TO AROUND 30KTS IN
THE SAME TIME PERIOD. ONLY UP SIDE IS LLJ VEERS QUICKLY AND
BECOMES WEST SOUTHWEST BY 6Z...FAVORING DEVELOPMENT ON THE NORTH
AND EAST FLANK AS CONVECTION MOVES INTO THE CWA. CORFIDI VECTORS
ARE NORTHWEST...SO EXPECT STORMS TO PROPAGATE SE. FLY IN THE
OINTMENT MAY BE ANY CONVECTION WHICH DEVELOPS IN WESTERN KS AND
COULD ALSO PROPAGATE EASTWARD...WHICH WOULD IMPACT MORE OF OUR
WESTERN AND CENTRAL ZONES. WILL CARRY CHANCE POPS ALONG AND NORTH
OF I70 WITH ISOLATED FARTHER SOUTH...ALTHOUGH IF A LINE SETS UP
POPS COULD CERTAINLY BE INCREASED. PW VALUES ARE STILL AROUND 1.5
INCHES SO LOCALLY HEAVY RAINFALL COULD BE A PROBLEM...BUT EXPECT
30-40KT 500MB WINDS TO KEEP STORMS MOVING. MAIN THREAT WOULD BE
STRONG WINDS...BUT WITH STRONG INSTABILITY AND SUFFICIENT SHEAR
COULDNT RULE OUT AN ISOLD TORNADO AS WELL.

TUES-THURS...NAM RETREATS FRONT BACK NORTHWARD THROUGH THE DAY
TUESDAY THEN BRINGS ANOTHER ROUND OF PRECIP ALONG THE NEBRASKA
BORDER BY LATE AFTERNOON. HOWEVER LLJ CONTINUES TO NOSE
NORTHWARD...AND PRIMARY DEVELOPMENT IS FARTHER NORTH THAN PREVIOUS
NIGHT. GFS IS FARTHER SOUTH WITH SURFACE FRONT...AND BLOWS UP MCS
OVER SOUTH CENTRAL NEBRASKA JUST AFTER MIDNIGHT. HAVE KEPT POPS
MAINLY ALONG AND NORTH OF I70 AS OUTFLOWS FROM PREVIOUS NIGHT WILL
HAVE SOME INFLUENCE ON WHERE AND HOW CONVECTION DEVELOPS ON WED.
BOTH NAM AND GFS MOVE UPPER LOW ACROSS SOUTHERN CANADA...WHICH
DRAWS SYNOPTIC FRONT FURTHER SOUTH INTO SOUTHERN NEBRASKA SOMETIME
THURSDAY WITH SOME TIMING DIFFERENCES.

FRI-SUN...ANOTHER SHORTWAVE PROGGED TO MOVE ACROSS THE AREA FRIDAY
INTO SATURDAY. HAVE NOT MADE CHANGES TO GRIDS WHICH ALREADY REFLECT
THIS WITH POPS FRIDAY INTO EARLY SAT AND TEMPERATURES SLIGHTLY
COOLER AND MORE TOWARDS CLIMATOLOGICAL VALUES.

67

&&

.AVIATION...

STRATUS HAS FORMED ACROSS MUCH OF THE AREA SINCE LATE EVENING IN
THE WAKE OF DEPARTING REMNANTS OF ERIN. CEILINGS DOWN TO 500-800
FT IN THE TAF SITE...HOWEVER WITH VEERING FLOW IN THIS LAYER
THROUGH SUNRISE AND DRIER AIR ADVECTING IN...EXPECT CEILINGS TO
IMPROVE IN THE 12-14Z TIMEFRAME. HOWEVER...DENSE FOG HAS DEVELOPED
ACROSS PORTIONS OF EAST CENTRAL KANSAS SINCE 06Z...AND SATELLITE
INDICATES THAT SOME OF THIS MAY BE SPREADING NORTHWARD TOWARDS THE
TAF SITES BY 10-12Z TIMEFRAME...ALTHOUGH BUFKIT SHOWS MORE
FAVORABLE LOW LEVEL INVERSION IN EAST CENTRAL AREAS THAN NORTHWARD
ALONG I 70 WITH DEEPER INVERSION JUST ABOVE FOG DECK BEING HARDER
TO MIX OUT IN THE EAST CENTRAL. EITHER WAY IF IT DOES MAKE IT INTO
TAF SITES...WOULD EXPECT IFR/LIFR VIS/CIGS THROUGH 13Z THEN
RAPIDLY IMPROVING TO VFR BY 14Z-15Z. WILL CONTINUE TO MONITOR
SATELLITE AND OB TRENDS FOR AMDTS. WILL THEN ONLY CARRY SCT
STRATACU AROUND 4-5KFT THROUGH THE DAY WITH SOUTHERLY 8-10KT
WINDS. ANY PRECIPITATION NEAR TAF SITES TONIGHT WOULD OCCUR BEYOND
THE 06Z TIMEFRAME WITH VFR CONDITIONS CONTINUING UNTIL THEN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 20, 4:49 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
549 AM CDT MON AUG 20 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-211100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
549 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON OVER NORTH
CENTRAL KANSAS...SPREADING INTO NORTHEAST KANSAS THIS EVENING AND
OVERNIGHT. THESE STORMS MAY BE SEVERE...WITH STRONG WINDS THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH SATURDAY
ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT...MAINLY NORTH OF INTERSTATE 70.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 heat. Local standard time, as filed.

Heat, Cloud

When
August 20, 11:00 AM CST to 4:00 PM CST
Where
Cloud forecast zone
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

The heat indicies calculated by the ASOS at Concordia recorded readings at or above 105 degrees from 11am to 2pm CST.

Heat, Ottawa

When
August 20, 11:00 AM CST to 4:00 PM CST
Where
Ottawa forecast zone
Reported by
Newspaper
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Heat, Republic

When
August 20, 11:00 AM CST to 4:00 PM CST
Where
Republic forecast zone
Reported by
Newspaper
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Heat, Clay

When
August 20, 12:00 PM CST to 4:00 PM CST
Where
Clay forecast zone
Reported by
Newspaper
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Heat, Dickinson

When
August 20, 12:00 PM CST to 4:00 PM CST
Where
Dickinson forecast zone
Reported by
Newspaper
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Heat, Washington

When
August 20, 12:00 PM CST to 4:00 PM CST
Where
Washington forecast zone
Reported by
Newspaper
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Heat, Anderson

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Anderson forecast zone
Reported by
Newspaper
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Heat, Brown

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Brown forecast zone
Reported by
Newspaper
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Heat, Coffey

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Coffey forecast zone
Reported by
Newspaper
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Heat, Douglas

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

The heat indicies calculated by the ASOS at Lawrence recorded readings at or above 105 degrees from 2pm to 6pm CST. The highest recorded heat index was 109 degrees at 3pm.

Heat, Franklin

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
Newspaper
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Heat, Geary

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Geary forecast zone
Reported by
Newspaper
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
Newspaper
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
Newspaper
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heat, Lyon

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

The heat indicies calculated by the ASOS at Emporia recorded readings at or above 105 degrees at 2pm, 4pm, and 5pm CST. Heat indicies were above 103 degrees at 3pm and 6pm.

Heat, Marshall

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Marshall forecast zone
Reported by
Newspaper
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Heat, Morris

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Morris forecast zone
Reported by
Newspaper
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Heat, Nemaha

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Nemaha forecast zone
Reported by
Newspaper
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Heat, Osage

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Osage forecast zone
Reported by
Newspaper
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Newspaper
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Heat, Riley

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Riley forecast zone
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

The heat indicies calculated by the ASOS at Concordia recorded readings at or above 105 degrees from 1pm to 5pm CST. The peak heat index reading was 109 degrees at 2pm.

Heat, Shawnee

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Shawnee forecast zone
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

The heat indicies calculated by the ASOS at Topeka's Billard Airport recorded readings at or above 105 degrees from 2pm to 5pm CST. The heat indicies calculated by the ASOS at Topeka's Forbes Field recorded readings at or above 105 degrees from 2pm to 5pm CST.

Heat, Wabaunsee

When
August 20, 1:00 PM CST to 5:00 PM CST
Where
Wabaunsee forecast zone
Reported by
Newspaper
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56438, 56453, 56455, 56437, 56440, 56460, 56435, 56436, 56439, 56441, 56442, 56443, 56444, 56445, 56447, 56448, 56449, 56450, 56451, 56454, 56456, 56457, 56459.